[ Follow Ups ] [ Post Followup ] [ The Neurology Forum ] [ FAQ ]
Posted by ccf neuro M.D. on May 05, 1997 at 13:33:11:
In Reply to: TBI and itching. posted by FRANK PATE on April 25, 1997 at 19:05:51:
: I am a 55-year-old dentist who did both an oral and maxillofacial surgery residency and later did an orthodontic residency. I also did one year of straight oral pathology residency.
My and my families' lives came to a complete stop about a year and a half ago when I was struck from behind by a person while I was sitting at a stop light.
I suffered a severe traumatic brain injury with severe diffuse axsomal injury.
I did remarkedly well until about six months post the original injury when it was discovered that I had a traumatic aneurysm in the area of the corpus collosum which was where so much of my original injury had focused.
Since the repair of the aneuysm I have had horrible itching which no one can explain. I have become suicidal twice from that.
Does all this go on and on?
I hurt all over, my head hurts, I am weak, confused, off balance and this itching has got me desperate. They tried so many antihiamines that I went into urinary retention and then they tell me well you have about a 30 percent lose of bladder and bowel tone.
It just goes on and on. I have no quality of life. I wish I had not survived. When they can fix the post trauma problems then they are justified in saving all of the poor souls they are sending to a life of hell.
I just cannot seem to get any answers.
Thanks and I know there are those worse off and God bless them.
Frank, Your question is a very interesting and perplexing one. There is no connection between the brain and pruritis (itching) that I am aware of, however, I do have a few thoughts that you make take for what they're worth. One is the possibility that you have an allergy to one of the metallic componenets of the aneurysm clip presumably used to repair your aneurysm. Nickel, and to a lesser extent lead, platinum, mercury especially (though I doubt any is used in aneurysm clips). You may wish to consider directly contacting the manufactureer of the clips (ask your neurosurgeon what kind of clip he used and get the specific model/serial# and manufacturer). It is conceivable that perhaps the metal could leech into the brain and body, provoking pruritis. Also, have you had testing to see if you have elevated immune globulin E levels, elevated eosinophil or basophil counts to substatiate if the itching is allergic in nature. Also, I presume you've been checked for any evidence of liver/bile duct blockage or malfunction, and for kidney function. Both bile duct stasis and uremia can cause horrible itching that respond only to treatment of the underlying cause, and not to any antihistamines. Also, rarely, people are allergic to the antihistamines themselves, and they can worsen rather than help itching in such circumstances. Allergy testing for specific substances may also be useful, especially metals in your case, and for any medications you may be on. Some people treat itching with a combination of both an H-1 blocker like diphenhydramine (Benadryl) AND an H-2 blocker like Zantac (ranitidine)--- often the combination is much more effective than either alone. Hydrocortisone and its relatives may also help. If you have not been seen by an allergist/immunologist, this may be a good idea. I hope that perhaps these suggestions give you one or a few new avenues to pursue. Good Luck!!! If you are interested in being evaluated at the Cleveland Clinic specifically, you can call 1-800-223-2273. By the way, I did a literature search from 1966 to present on Medline looking for an answer to your question--- no matches, unfortunately. (I suspect you have already tried this too).
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.